RESEARCH PAPERS: Other Technical Papers

Mathematical Programming Procedures for Mixed Discrete-Continuous Design Problems

[+] Author and Article Information
M. Pappas, A. Allentuch

Newark College of Engineering, Newark, N. J.

J. Eng. Ind 96(1), 201-209 (Feb 01, 1974) (9 pages) doi:10.1115/1.3438299 History: Received June 06, 1973; Online July 15, 2010


Two mathematical programming procedures for treating nonlinear problems involving mixed variables are presented. One involves a relatively simple concept. First an optimum is located treating all variables as continuous. Adjacent discrete points are then evaluated in order of increasing distance from the all-continuous optimum, each evaluation requiring an optimization of the continuous variables, if any, until a satisfactory design is found. The other method utilizes an optimal discrete search to locate the optimum. These procedures are applied to the minimum weight design of stiffened, cylindrical shells where they prove to be effective.

Copyright © 1974 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In